California, 2013Hail and Damaging Wind in California, September 9, 2013
September 9, 2013 · NWS PSR · 2 events in 1 county or zone
Thunderstorms developed across portions of Imperial county during the evening hours on September 9th. Due to the moist and unstable nature of the atmosphere, the storms generated strong, gusty winds as well as large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across portions of Imperial county during the evening hours on September 9th. Due to the moist and unstable nature of the atmosphere, the storms generated strong, gusty winds as well as large hail. Some of the thunderstorms affected the community of Brawley, and Severe Thunderstorm Warnings were issued as a result of the strong convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 9, 2:04 PM PST, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 9, 2:04 PM PST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
304 PM MST MON SEP 9 2013
..DEEP TROPICAL MOISTURE PERSISTS SUPPORTING INCREASED SHOWER AND
STORM CHANCES WITH HEAVY RAINFALL TODAY AND TUESDAY...
SYNOPSIS...
SIGNIFICANT TROPICAL MOISTURE WILL REMAIN OVER THE
REGION...SUPPORTING A CONTINUED WET AND ACTIVE STORM PATTERN WITH THE
THREAT FOR HEAVY RAINFALL. CLOUDY SKIES IN COMBINATION WITH SHOWERS
AND THUNDERSTORMS WILL KEEP DAYTIME HIGHS WELL BELOW NORMAL THROUGH
MIDWEEK. MOISTURE WILL BE SLOW TO CLEAR OUT OF THE AREA...KEEPING AT
LEAST SLIGHT CHANCES IN THE FORECAST THROUGH THE END OF THE WORK
WEEK. TEMPERATURES WILL ALSO BEGIN A SLOW CLIMB BACK TOWARDS MORE
NORMAL READINGS.
&&
.DISCUSSION...
INGREDIENTS CAME TOGETHER TODAY AT THE RIGHT TIME TO SUPPORT EARLY
MORNING SHOWER ACTIVITY THAT DEVELOPED INTO LARGER AND HEAVIER
THUNDERSHOWER ACTIVITY ACROSS MUCH OF CENTRAL ARIZONA. DEEP PLUME OF
TROPICAL MOISTURE OVERSPREADING THE REGION...WITH PWATS PUSHING 2
INCHES EARLIER IN THE DAY...WITH BLENDED TPW CURRENTLY SHOWING 1.75
INCH AMOUNTS ACROSS CENTRAL ARIZONA. CUT-OFF UPPER TROUGH/LOW TO OUR
WEST CONTINUED A SLOW EASTWARD PROGRESSION THROUGH THE DAY...ADDING
FAVORABLE CYCLONIC SPIN ACROSS THE AREA. COUPLE THAT WITH ADDITIONAL
EMBEDDED SHORTWAVES/IMPULSES AROUND THE RIDGE FLOW TO OUR EAST
OCCURRING DURING THE MIDDAY HOURS...AND WIDESPREAD SHOWER AND STORM
DEVELOPMENT ENSUED.
SCATTERED STORM ACTIVITY CONTINUES ACROSS WESTERN ARIZONA AND TO A
MORE ISOLATED EFFECT ACROSS SOUTHEAST CALIFORNIA...WHERE SKIES WERE
CLEAR FOR MUCH OF THE DAY. RADAR LOOP OF THE REGION SHOWS THE BROAD
UPPER LOW CIRCULATION JUST REACHING THE COLORADO RIVER VALLEY AND
THAT WILL AID IN FURTHER SHOWER AND STORM DEVELOPMENT THROUGH THE
EVENING. WITH THE AMOUNT OF TROPICAL MOISTURE AVAILABLE...EXPECT
EVEN SMALL SHOWERS TO HAVE HEAVY RAINFALL POTENTIAL. EVEN WITH THE
EARLIER SHOWER ACTIVITY WITH THE BROAD SCALE DYNAMICS AND CONTINUED
MOISTURE PRESENCE...UNSETTLED SHOWERY AND THUNDERSHOWER CONDITIONS
WILL PERSIST EVEN BACK INTO CENTRAL ARIZONA TONIGHT. CONDITIONS COULD
BE COME UNSTABLE ENOUGH ACROSS CENTRAL ARIZONA NOW THAT CONDITIONS
HAVE CLEAR TO SEE STORMS ACROSS WESTERN ARIZONA MOVE INTO THE PHOENIX
AREA AGAIN...PRODUCING ADDITIONAL HEAVY RAINFALL THROUGHOUT THE
EVENING.
MAINTAINED LIKELY SHOWER MENTION WITH CONTINUED ISOLATED THUNDER
THROUGH LATE EVENING...WITH THUNDERSHOWER CHANCES INTO EARLY TUESDAY
MORNING FOR MUCH OF THE FORECAST AREA. FOR TUESDAY...VERY SIMILAR
SET-UP...WITH THE CONTINUAL PRESENCE OF THE UPPER LOW/TROUGH
STALLING OUT NEAR THE COLORADO RIVER AND ADDITIONAL SPOKES OF
SHORTWAVE ENERGY MOVING THROUGH THE REGION. FORECAST MODEL SOUNDINGS
STILL HOLD ON TO AT LEAST 1.5 TO 1.7 INCHES PWAT THROUGH TUESDAY
EVENING. AM INCLINED TO WEIGHT THE FORECAST CLOSER TO THE NAM12 AND
NAMDNG5 FORECASTS...WHO HAVE BEEN THE BEST PERFORMERS IN TERMS OF
TEMPERATURE GUIDANCE AND CONVECTIVE/PRECIPITATION PLACEMENT RECENTLY.
ANOTHER BELOW NORMAL DAY EXPECTED WITH TEMPERATURES FORECAST AREA
WIDE...WITH THE WESTERN DESERTS OF IMPERIAL COUNTY AND FAR WESTERN
ARIZONA SEEING THE BEST CHANCES FOR CLEAR ENOUGH TO SKIES TO WARM
INTO THE 90S TUESDAY.
MINOR DETAILS FROM THE GUIDANCE WILL BE VERY HARD TO RESOLVE OVER
THE NEXT FEW DAYS...SUCH AS THE LITTLE DISTURBANCES/VORT MAXES MOVING
THROUGH THE FLOW. HOWEVER...BASIC FORECAST IDEA IS HANDLED FAIRLY
WELL AND THE PROGS CONTINUE TO ADVERTISE THE UPPER LOW TO MORE OR
LESS REMAIN IN PLACE THROUGH TUESDAY NIGHT. A SERIES OF VORT SPOKES
WILL ROTATE AROUND THE LOW...AND ADDITIONAL VORT MAXES WILL MOVE
NORTH OUT OF MEXICO...AND THESE FEATURES WILL ACT ON A VERY MOIST AND
RATHER UNSTABLE AIRMASS TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. UNLIKE A MORE NORMAL MONSOONAL PATTERN THE
SHOWERS/STORMS WILL BE ABLE TO OCCUR AT ANY TIME...NOT THE FAVORED
LATE AFTERNOON AND EVENING TIMES DURING A TYPICAL MONSOON DAY.
THUS...POPS WILL BE VERY HIGH AND BROAD BRUSHED THROUGH TUESDAY
NIGHT...WITH GOOD CHANCE TO LIKELY NUMBERS ACROSS MOST OF THE CWA
EACH PERIOD. GIVEN THE HIGH MOISTURE CONTENT THE PRIMARY WEATHER
THREAT WILL BE LOCALLY HEAVY RAIN WHICH COULD LEAD TO SOME FLOODING
OR FLASH FLOODING. OF COURSE GUSTY WINDS ARE POSSIBLE...SUCH AS SEEN
IN A WET MICROBURST...BUT HEAVY RAIN IS A MORE LIKELY OCCURRENCE. MAX
TEMPS ARE FORECAST TO RUN WELL BELOW SEASONAL NORMALS TODAY AND
TUESDAY...ESPECIALLY OVER SOUTH CENTRAL AZ WHERE HIGHS BOTH DAYS WILL
STRUGGLE TO REACH INTO THE LOW OR MID 90S.
BY WEDNESDAY THE LOW TO OUR WEST IS FORECAST TO MIGRATE NORTHWARD
INTO NORTHERN AZ OR SOUTHERN NEVADA/UTAH. AS THIS OCCURS STEERING
FLOW BECOMES SOUTHWEST TO WEST AND THIS WILL LEAD TO A GRADUAL
EROSION OF MOISTURE AND A DECREASE IN OUR POP TRENDS. BY WED EVENING
POPS WILL LOWER TO MOSTLY LESS THAN 25 PERCENT EXCEPT FOR HIGHER
TERRAIN AREAS EAST OF PHOENIX. HIGH TEMPS WILL STILL BE SUPPRESSED
AS MOISTURE WILL STILL BE SOMEWHAT ON THE HIGH SIDE. FOR THURSDAY
INTO THE WEEKEND...THE PERSISTENT WEST OR NORTHWEST STEERING FLOW
WILL CONTINUE TO ERODE MOISTURE...AND POPS WILL LOWER INTO THE
SINGLE DIGITS OVER THE WESTERN DESERTS...WITH ONLY SLIGHT CHANCES
LEFT OVER SOUTH CENTRAL ARIZONA. IN FACT...BY THE WEEKEND STORMS
SHOULD BE MOSTLY CONFINED TO HIGHER TERRAIN LOCATIONS SOUTHEAST AND
EAST OF THE GREATER PHOENIX AREA...WITH MOSTLY SUNNY SKIES EXPECTED
ACROSS THE CENTRAL AND WESTERN DESERTS. OF COURSE THERE WILL BE A
WARMING TREND AS THE MOISTURE THINS...WITH TRIPLE DIGIT HIGHS
FORECAST OVER MOST OF THE LOWER DESERTS BY THURSDAY. HIGHS SHOULD
REACH BACK TO SEASONAL NORMALS ACROSS THE CENTRAL AZ DESERTS BY THE
WEEKEND.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
THROUGH 04Z TUE...SCT-BKN CLDS 5-7 THSD AGL...WITH BKN CLDS AOA 12
THSD. ISOLATED SHWRS AND TSTMS. LIGHT WIND...EXCEPT GUSTY AND VRBL
TO 30 KNOTS NEAR TSTMS. FROM 04Z TUE TO 14Z TUE...SCT CLDS NEAR 6
THSD AGL WITH SCT TO BKN CLDS 120-140 THSD. ISOLATED LIGHT SHWR.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
THROUGH 03Z TUE...SCT CLDS NEAR 8 THSD AGL. ISOLATED SHWR OR TSTM.
LIGHT WIND EXCEPT GUSTY TO 35 KNOTS NEAR TSTM. FROM 03Z TUE TO 14Z
TUE...SCT CLDS NEAR 10 THSD AGL. LIGHT WIND.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRIER AND WARMER CONDITIONS WILL PREVAIL THIS PERIOD. LIGHT WIND.
ISOLATED AFTERNOON AND EVENING TSTMS POSSIBLE HIGHER TERRAIN OF
SOUTHERN GILA COUNTY. MINIMUM RELATIVE HUMIDITIES WILL GENERALLY
FALL INTO THE TEENS ON THE DESERTS...AND NEAR 30 PERCENT IN THE
HIGHER TERRAIN OF SOUTHERN GILA COUNTY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...NOLTE/CB
AVIATION....VASQUEZ
FIRE WEATHER...VASQUEZ
Hazardous weather outlook, Sep 9, 5:15 AM PST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
615 AM MST MON SEP 9 2013
AZZ020-021-025-026-CAZ030>033-101300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
615 AM MST MON SEP 9 2013 /615 AM PDT MON SEP 9 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS ARE
EXPECTED. THE PRIMARY WEATHER HAZARD IS HEAVY RAIN WHICH WILL LEAD
TO LOCALIZED FLASH FLOODING OF ROADS...STREAMS AND WASHES. OTHER
HAZARDS INCLUDE GUSTY WINDS TO 45 MPH AND POSSIBLY SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MOISTURE WILL REMAIN PLENTIFUL THROUGH TUESDAY...AND AS SUCH
SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE STILL
EXPECTED. THE PRIMARY WEATHER HAZARD WILL BE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLASH FLOODING. GUSTY WINDS TO 40 MPH...SMALL HAIL
AND LIGHTNING ARE ALSO POSSIBLE. MOISTURE WILL DECREASE WEDNESDAY THROUGH
FRIDAY...ALLOWING STORM ACTIVITY TO TAPER OFF DAY BY DAY. NO WEATHER
HAZARDS ARE EXPECTED THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ022>024-027-028-101300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
615 AM MST MON SEP 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA AND
SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SHOWERS AND SCATTERED EMBEDDED THUNDERSTORMS ARE
EXPECTED. THE PRIMARY WEATHER HAZARD IS HEAVY RAIN WHICH WILL LEAD TO
LOCALIZED FLASH FLOODING OF ROADS...STREAMS AND WASHES. OTHER HAZARDS
INCLUDE GUSTY WINDS TO 45 MPH AND POSSIBLY SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MOISTURE WILL REMAIN PLENTIFUL THROUGH TUESDAY...AND AS SUCH
SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE STILL
EXPECTED. THE PRIMARY WEATHER HAZARD WILL BE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLASH FLOODING. GUSTY WINDS TO 40 MPH...SMALL HAIL
AND LIGHTNING ARE ALSO POSSIBLE. MOISTURE WILL GRADUALLY DECREASE
WEDNESDAY THROUGH THE WEEKEND...ALLOWING STORM ACTIVITY TO TAPER OFF
DAY BY DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Sep 9, 3:36 PM PST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
436 PM MST MON SEP 9 2013
AZZ022-023-027-100015-
MARICOPA AZ-
436 PM MST MON SEP 9 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 515 PM MST
AT 433 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BUCKEYE...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIBERTY...
PERRYVILLE AND ESTRELLA MOUNTAIN RANCH...
GOODYEAR AND AVONDALE...
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.
LAT...LON 3329 11213 3328 11219 3330 11220 3328 11220
3321 11257 3351 11266 3357 11229
TIME...MOT...LOC 2336Z 242DEG 10KT 3336 11254
LEINSSpecial weather statement, Sep 9, 3:45 PM PST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
445 PM MST MON SEP 9 2013
AZZ020-025-026-CAZ031-033-100030-
LA PAZ AZ-YUMA AZ-IMPERIAL CA-
445 PM MST MON SEP 9 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 530 PM MST/530 PM PDT/
AT 440 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF MARTINEZ LAKE...MOVING
NORTHEAST AT 5 MPH. THE STORMS ARE ALSO BACKBUILDING TOWARD YUMA AND
ARE LIKELY PRODUCING GUSTY NORTHEAST WINDS AROUND 50 MPH...AS WELL
AS AREAS OF BLOWING DUST ON THE NORTH SIDE OF YUMA.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
YUMA PROVING GROUND...
YUMA...
TACNA...
MARTINEZ LAKE...
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3325 11488 3333 11434 3265 11383 3250 11467
TIME...MOT...LOC 2344Z 243DEG 6KT 3292 11439
LEINS
Special weather statement, Sep 9, 4:19 PM PST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
519 PM MST MON SEP 9 2013
CAZ033-100100-
IMPERIAL CA-
519 PM PDT MON SEP 9 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 600 PM PDT
AT 517 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SALTON CITY...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALTON CITY...
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3324 11608 3337 11609 3343 11603 3343 11601
3311 11558 3296 11593 3315 11609 3323 11609
TIME...MOT...LOC 0019Z 320DEG 22KT 3326 11602
LEINSSpecial weather statement, Sep 9, 4:23 PM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
523 PM MST MON SEP 9 2013
AZZ023-027-100130-
MARICOPA AZ-
523 PM MST MON SEP 9 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 630 PM MST
AT 522 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AVONDALE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TOLLESON AND CAMELBACK RANCH...
GLENDALE SPORTS COMPLEX AND YOUNGTOWN...
DOWNTOWN GLENDALE AND SUN CITY...
DOWNTOWN PEORIA...LAVEEN AND SOUTH PHOENIX...
GLENDALE...ARIZONA STATE FAIRGROUNDS AND ARROWHEAD MALL...
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LAT...LON 3345 11199 3326 11217 3327 11219 3330 11220
3324 11220 3340 11247 3367 11226
TIME...MOT...LOC 0023Z 238DEG 19KT 3344 11230
LEINSSpecial weather statement, Sep 9, 4:32 PM PST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
532 PM MST MON SEP 9 2013
AZZ025-026-CAZ031-100130-
YUMA AZ-IMPERIAL CA-
532 PM MST MON SEP 9 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
UNTIL 630 PM MST/630 PM PDT/
AT 526 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MARTINEZ LAKE...MOVING NORTHEAST AT 20 MPH.
HOWEVER THE STRONGEST PORTION OF THE STORM IS BACK-BUILDING TO THE
SOUTHWEST TOWARD YUMA.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA...
WINTERHAVEN...
FORTUNA FOOTHILLS...
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3303 11414 3252 11436 3266 11474 3303 11451
TIME...MOT...LOC 0031Z 239DEG 16KT 3292 11441
LEINS
Special weather statement, Sep 9, 4:57 PM PST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
557 PM MST MON SEP 9 2013
CAZ033-100200-
IMPERIAL CA-
557 PM PDT MON SEP 9 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 700 PM PDT
AT 555 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BRAWLEY...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRAWLEY...
HOLTVILLE...
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3297 11511 3276 11533 3297 11567 3312 11554
TIME...MOT...LOC 0058Z 303DEG 8KT 3300 11553
LEINS
Hail, Imperial
- When
- September 9, 5:10 PM PST
- Where
- Imperial County, Brawley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.980, -115.530
Isolated evening thunderstorms developed across portions of Imperial county on September 9th, and they affected the community of Brawley. The stronger storms generated large hail as well as strong and gusty outflow winds. A trained weather spotter in Brawley measured a large hailstone with a diameter of one inch. A Severe Thunderstorm Warning was issued for the area at 1710PST which continued through 1815PST.
Thunderstorm Wind, Imperial
- When
- September 9, 5:35 PM PST
- Where
- Imperial County, 0.58 mi W of Brawley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 32.980, -115.540
Isolated evening thunderstorms developed across portions of Imperial county on September 9th, and they affected the community of Brawley. Due to the moist and and unstable nature of the atmosphere, some of the storms were able to generate strong and gusty outflow winds. A trained weather spotter in Brawley estimated a peak wind gust to 60 mph. According to an article in the Imperial Valley Press, a large tree fell over on top of a house in the 1200 block of E street in Brawley due to the strong thunderstorm winds. The article mentioned that a number of trees in the area were downed by the strong and gusty winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 9 to 15, 20131 death · 6 injured · 1 event
- Damaging Winds in North Dakota, September 9, 2013$100,000 · 65 kt wind · 4 events
- Damaging Wind in California, September 9, 2013$100,000 · 1 event
- Flash Flooding and Lightning Strike in Nevada, September 9 to 11, 2013$54,000 · 4 events
- Flash Flooding in Arizona, September 9, 2013$40,000 · 6 events
- Flash Flooding in Arizona, September 9 to 11, 2013$11,000 · 5 events
- Damaging Winds in Minnesota, September 9, 201356 kt wind · 4 events
- Flash Flooding in Arizona, September 9 to 12, 20133 events
- Damaging Winds in North Dakota, September 9, 201350 kt wind · 2 events
- Flash Flooding in Utah, September 9, 20132 events
- Flash Flood and Heavy Rain in Arizona, September 9, 2013$10,000 · 2 events
- Flood and Hail in Pennsylvania, September 9, 2013$10,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471535, 471538.